Tornadoes · United States · Nebraska · 2008

EF1 tornado, Johnson, Nebraska, June 5, 2008

This EF1 tornado ran 0.7 miles across Nemaha County on June 5, 2008, touching down at 6:35 PM CDT and reaching 100 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
June 5, 2008
Touchdown
6:35 PM CDT (23:35 UTC)
Lifted
6:37 PM CDT (23:37 UTC)
On the ground
2 minutes
Path length
0.7 miles (1.1 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
County
Nemaha County
Touchdown point
40.400, -96.027
Lift-off point
40.407, -96.019
Record number
0806051735-01

What the Weather Service recorded

A warm front and low pressure system over northern Kansas lifted northeast into southeast Nebraska and southwest Iowa as an unseasonably strong upper level low pressure system lifted from the Rockies into the northern plains. The front and upper level disturbance caused fast moving thunderstorms, a few severe, to develop during the late morning hours in northeast Nebraska. After a brief lull in the activity through early afternoon, additional thunderstorms developed over eastern Nebraska. The storms developed along 2 lines, one extended north of Columbus while the other stretched from southeast Nebraska into southwest Iowa. Several of the storms turned severe, including one supercell that produced an EF2 tornado in extreme southeast Nebraska. Besides the severe weather, a few of the thunderstorms produced additional areas of heavy rain that fell on saturated soils and caused some already high rivers to flood.

A supercell thunderstorm caused cyclic tornadic activity southwest of Johnson. This tornado caused tree and farm outbuilding damage along its path. As this tornado was dissipating, another one formed to the east. Eyewitnesses stated they saw both tornadoes on the ground at the same time for a while. The supercell thunderstorm then spun up a third tornado a mile southwest of Johnson.

A supercell thunderstorm caused cyclic tornadic activity southwest of Johnson. As one tornado to the west was dissipating this one formed. Eyewitnesses stated they saw both tornadoes on the ground at the same time for a while. This tornado caused damage to several farmsteads southwest of Johnson. A barn was blown down at one farmstead and other farm outbuildings and trees sustained major damage along its track. Two houses also had some roof damage. This supercell thunderstorm then spun up a third tornado a mile southwest of Johnson after this tornado had lifted or dissipated.

A tornado destroyed caused tree and outbuilding damage to a farmstead about a mile southwest of Johnson. This was the 3rd tornado that formed from this supercell thunderstorm that tracked across the county. Even though the tornado lifted before it hit Johnson, wind from the storm knocked down power lines from near Johnson to Brock, which is several miles northeast of Johnson. The downed power lines caused the town of Brock to lose power.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

20 minutes of warning. NWS OAX issued a tornado warning for this county at 23:15 UTC, 20 minutes before the tornado touched down, in force until 23:47 UTC.

The county was under a tornado watch, issued at 22:50 UTC and running to 03:38 UTC.

Issued (UTC)ExpiredProductOffice
13:42 UTC13:50 UTCFlood WarningOAX
15:55 UTC22:50 UTCTornado WatchOAX
18:00 UTC02:23 UTCWind AdvisoryOAX
22:50 UTC03:38 UTCTornado WatchOAX
22:57 UTC23:45 UTCSevere Thunderstorm WarningOAX
23:15 UTC23:47 UTCTornado WarningOAX
23:24 UTC23:55 UTCSevere Thunderstorm WarningOAX
23:37 UTC23:51 UTCTornado WarningOAX
23:39 UTC00:15 UTCSevere Thunderstorm WarningOAX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a High Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 20:18 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the tornado touched down at Jun 5, 2:20 PM CDT, 4 hours 15 minutes earlier.

Area forecast discussion, Jun 5, 2:20 PM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
220 PM CDT THU JUN 5 2008

.DISCUSSION...

TIMING AND EXTENT OF CONVECTION MAIN FORECAST CONCERN IN THE SHORT TERM.
SURFACE LOW PRESSURE WAS LOCATED OVER SOUTH CENTRAL NEBRASKA JUST
EAST OF KMCK AT 18Z WITH WARM FRONT STRETCHING INTO NORTHEAST
NEBRASKA AND NORTHERN IOWA. INITIAL BAND OF CONVECTION DEVELOPED NORTH
OF THE WARM FRONT THIS MORNING AND MOVED NORTH OUT OF THE AREA.
CURRENT RADAR AND SATELLITE TRENDS SHOW A LINE OF CONVECTION FROM
SOUTH CENTRAL NEBRASKA INTO CENTRAL KANSAS ALONG SEMI-DRY LINE BOUNDARY.
EXPECT THIS ACTIVITY TO PUSH INTO THE CWA THIS AFTERNOON AS
SURFACE LOW TRACKS SLOWLY NORTH. HIGH POPS IN PLACE FOR TONIGHT WITH
HEADLINES FOR SEVERE OR FLOOD POTENTIAL. STRONG WIND FIELDS SUGGEST
HIGH POSSIBILITY OF TORNADIC STORMS THIS AFTERNOON AND EVENING
WITH FAST MOVEMENT NORTH. MAIN ACTION EXPECTED TO END AFTER 06Z AS
UPPER WAVE MOVES NORTH OF THE AREA. BRIEF BREAK FRIDAY FROM WEATHER
BUT ANOTHER FRONT MOVES INTO THE AREA ON SATURDAY AND LINGERS INTO
SUNDAY AS UPPER FLOW BECOMES PARALLEL TO THE SURFACE BOUNDARY
ACROSS KANSAS AND MISSOURI.

EXTENDED FORECAST LEANING TOWARD HPC GUIDANCE TODAY WITH TREND TOWARD
COOLER AND WETTER CONDITIONS THAN PREVIOUS FORECAST.

&&

.AVIATION...
FOR TAF SITES KOMA...KLNK AND KOFK THRU 06/1800Z.

MAIN THREAT OF THUNDERSTORMS EXPECTED THROUGH 03Z AT EACH TAF SITE
AS UPPER WAVE AND SURFACE FRONT MOVE THROUGH THE REGION. SURFACE WINDS
ALSO EXPECTED TO REMAIN HIGH INTO THE EVENING WITH WINDS SHIFTING TO
A WESTERLY DIRECATION AFTER 06Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NEZ011-012-015>018-
     030>034-042>045-050>053-065>068-078-088>093.

     WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR NEZ015-033-034-
     043>045-050>053-065>068-078-088>093.

IA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR IAZ043-055-056-069-
     079-080-090-091.

     WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR IAZ043-055-056-
     069-079-080-090-091.

&&

FOBERT/DERGAN
Hazardous weather outlook, Jun 5, 4:10 PM CDT, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
410 PM CDT THU JUN 5 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-061115-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
410 PM CDT THU JUN 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

THUNDERSTORMS ARE EXPECTED TO MOVE FROM CENTRAL KANSAS INTO
EASTERN NEBRASKA LATE THIS AFTERNOON AND BECOME WIDESPREAD ACROSS
THE AREA THIS EVENING. SOME SEVERE STORMS ARE POSSIBLE WITH LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES POSSIBLE. THE STORMS WILL
BE MOVING VERY FAST WITH SPEEDS UP TO 60 MPH.

LOW PRESSURE OVER SOUTH CENTRAL NEBRASKA WILL MOVE NORTH TONIGHT
WITH A COLD FRONT MOVING INTO EASTERN NEBRASKA AND SOUTHWEST IOWA.
EXTREME SHEAR VALUES ARE IN PLACE ACROSS THE REGION IN
ASSOCIATION WITH AN UNUSALLY STRONG UPPER LEVEL LOW. SIGNIFICANT
MOISTURE AND INSTABILITY WILL BE IN PLACE THIS EVENING AND
COMBINED WITH THE STRONG SHEAR WILL INCREASE THE POTENTIAL FOR
STRONG...LONG TRACKED TORNADOES.

HEAVY RAIN IS ALSO LIKELY. ALTHOUGH THE STORMS WILL HAVE A FAST
STORM MOVEMENT...BECAUSE OF THE ONGOING FLOODING AND SATURATED
SOILS...A FLASH FLOOD WATCH HAS BEEN CONTINUED THROUGH TONIGHT.
PLEASE REFER TO INDIVIDUAL RIVER AND FLASH FLOOD WARNINGS FOR
SPECIFIC FLOODING DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE FOR PARTS OF THE OUTLOOK AREA SATURDAY
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

A TORNADO WATCH REMAINS IN EFFECT FOR ALL OF EASTERN NEBRASKA AND
SOUTHWEST IOWA UNTIL 700 PM CDT.

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS EVENING.

FOBERT

In the hours before

Local storm report, Jun 5, 12:39 PM CDT, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1239 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 PM     HAIL             1 SE COLERIDGE          42.50N 97.19W
06/05/2008  M1.75 INCH       CEDAR              NE   LAW ENFORCEMENT

&&

JKURTZ
Local storm report, Jun 5, 1:09 PM CDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
109 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1204 PM     HAIL             2 NNW HADAR             42.13N 97.47W
06/05/2008  M1.50 INCH       PIERCE             NE   TRAINED SPOTTER

&&

DERGAN
Local storm report, Jun 5, 3:02 PM CDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
302 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HAIL             3 E MALMO               41.27N 96.66W
06/04/2008  E0.88 INCH       SAUNDERS           NE   CO-OP OBSERVER

&&

DFOBERT
Local storm report, Jun 5, 6:00 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
600 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             1 S LIBERTY             40.07N 96.48W
06/05/2008  E0.88 INCH       GAGE               NE   TRAINED SPOTTER

&&

KURTZ

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Omaha, NE (KOAX), 12:00Z

11.6 hours before the tornado, 106 km from the path. June 5, 2008.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 114 joules per kilogram, CIN -451, lifted condensation level 1354 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 12:00Z on 2008-06-05The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 138 square meters per square second, 0 to 6 km bulk shear 57 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-451 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1354 m above ground
0-6 km bulk shear
57 kt
0-1 km bulk shear
13 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.1
0-3 km lapse rate
4.2 K/km

Open this sounding in Storm Lab

Omaha, NE (KOAX), 00:00Z

0.4 hours after it, 106 km from the path. June 6, 2008.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2008-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2054 joules per kilogram, CIN -33, lifted condensation level 905 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 00:00Z on 2008-06-06The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 280 square meters per square second, 0 to 6 km bulk shear 72 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2054 J/kg
Mixed-layer CIN
-33 J/kg
Surface CAPE
2393 J/kg
Mixed-layer LCL
905 m above ground
0-6 km bulk shear
72 kt
0-1 km bulk shear
35 kt
0-1 km storm-relative helicity
280 m²/s²
0-3 km storm-relative helicity
303 m²/s²
Significant tornado parameter
4.0
Supercell composite
14.0
0-3 km lapse rate
5.5 K/km

Open this sounding in Storm Lab

The radar

The Omaha radar (KOAX), 106 km away, was scanning. The volume nearest the touchdown began at 23:36 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
21:55 UTCHAIL 0.881 S LibertyGage, NE
22:55 UTCHAIL 0.881 S LibertyGage, NE
23:15 UTCTORNADO2 S JohnsonNemaha, NETORNADO PRODUCED DAMAGE TO FARM
23:33 UTCTORNADO1 S JohnsonNemaha, NELOCATED AT THE INTERSECTION OF HWY 136 AND 105
23:48 UTCHAIL 1ShubertRichardson, NE
00:05 UTCTORNADO5 W Nebraska CityOtoe, NETORNADO REPORTED BY FIRE DEPARTMENT NORTH OF I-29 MILE MARKER 10 AND IOWA 2
00:39 UTCTORNADO2 Se Falls CityRichardson, NERAIN WRAPPED TORNADO SPOTTED 2 MILES SOUTHEAST OF FALLS CITY
00:40 UTCTORNADO4 Nne Falls CityRichardson, NE4 HOUSES DAMAGED...2 SEVERELY...AND GRAIN BINS DESTROYED.
00:45 UTCTORNADO4 Nne Falls CityRichardson, NEDAMAGE REPORTED TO CHURCH AND HOUSE

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2008 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are

The other tornadoes of June 5, 2008

40 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 512:15 PM MDTEF0Prowers, CO6.5150$5,000
June 52:30 PM CDTEF0Logan, KS1.025
June 52:41 PM CDTEF0Logan, KS1.025
June 52:59 PM CDTEF1Pratt, KS1.1100$65,000
June 53:13 PM CDTEF0Gove, KS1.025
June 53:39 PM CDTEF0Trego, KS1.075
June 53:40 PM CDTEF2Rock, NE29.950$200,000
June 53:40 PM CDTEF0Trego, KS1.775
June 54:19 PM CDTEF1Clay, KS14.3100
June 54:20 PM CDTEF0Clay, KS4.650
June 54:33 PM CDTEF1Clay, KS10.125
June 55:00 PM CDTEF1Charles Mix, SD9.9100$100,000
June 55:08 PM CDTEF0Washington, KS0.125
June 55:41 PM CDTEF0Marshall, KS0.150
June 56:20 PM CDTEF1Nemaha, NE2.6100
June 56:23 PM CDTEF1Nemaha, NE6.5220
June 56:55 PM CDTEF0Atchison, MO0.125
June 57:02 PM CDTEF0Fremont, IA0.550
June 57:11 PM CDTEF0Fremont, IA1.350
June 57:23 PM CDTEF0Atchison, MO0.125
June 57:24 PM CDTEF0Page, IA1.280
June 57:27 PM CDTEF0Brown, KS0.125
June 57:33 PM CDTEF0Richardson, NE1.3100
June 57:39 PM CDTEF2Richardson, NE to MO18.4880$250,000
June 57:55 PM CDTEF0Holt, MO4.425$2,000
June 57:59 PM CDTEF0Atchison, MO10.5100$210,000
June 58:12 PM CDTEF0Cass, IA1.550
June 58:15 PM CDTEF0Minnehaha, SD1.550
June 58:42 PM CDTEF2Minnehaha, SD2.6100
June 59:00 PM CDTEF1Moody, SD0.850$10,000
June 59:24 PM CDTEF1Union, IA3.0150$25,000
June 510:57 PM CDTEF0Linn, KS1.025$50,000
June 511:15 PM CDTEF0Bates, MO0.350$25,000
June 511:35 PM CDTEF0Okmulgee, OK4.4100$15,000
June 511:49 PM CDTEF1Clarke, IA7.6125
June 512:10 AM CDTEF1Warren, IA18.3150$180,000
June 512:23 AM CDTEF0Lafayette, MO0.325$500
June 512:36 AM CDTEF1Jasper, IA9.8125$75,000
June 512:45 AM CDTEF1Jasper, IA14.31502$250,000
June 512:49 AM CDTEF0Jasper, IA10.975$25,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.